Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 4, NWS Grand Forks, ND

April 18, 2005Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 18, 2005, 9:12 AM CDT for Beltrami County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2005, 9:12 AM CDT (14:12 UTC)
Expired
Apr 18, 2005, 10:00 AM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 217 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-440 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 181412
SVRFGF
MNC007-181500-
/O.NEW.KFGF.SV.W.0004.050418T1412Z-050418T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
912 AM CDT MON APR 18 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 1000 AM CDT.

* AT 911 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THE STORM
  WAS LOCATED 11 MILES WEST OF OTTO...OR ABOUT 44 MILES NORTH OF
  BEMIDJI...MOVING TO THE EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OTTO AT 940 AM...
  WASKISH AT 950 AM...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4818 9499 4801 9490 4819 9398 4843 9410

$$

TG
2 follow-up statements
000 
WWUS53 KFGF 181437
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
936 AM CDT MON APR 18 2005

MNC007-181500-
/O.CON.KFGF.SV.W.0004.000000T0000Z-050418T1500Z/
BELTRAMI MN-
936 AM CDT MON APR 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 AM CDT FOR 
BELTRAMI COUNTY...

AT 932 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THE STORM
WAS LOCATED NEAR WASKISH...OR ABOUT 50 MILES NORTH OF BEMIDJI...
MOVING TO THE EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF OTTO BY 940 AM CDT...
  WASKISH BY 940 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4818 9499 4801 9490 4819 9398 4843 9410

$$
TG
000 
WWUS53 KFGF 181459
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
959 AM CDT MON APR 18 2005

MNC007-181509-
/O.EXP.KFGF.SV.W.0004.000000T0000Z-050418T1500Z/
BELTRAMI MN-
959 AM CDT MON APR 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BELTRAMI COUNTY
EXPIRED AT 1000 AM CDT...

AT 958 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES NORTHEAST OF WASKISH...OR ABOUT 60 MILES NORTH
OF BEMIDJI...MOVING TO THE EAST AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 1000 AM CDT.

LAT...LON 4818 9499 4801 9490 4819 9398 4843 9410

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:45 AM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 18, 3:45 AM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 AM CDT MON APR 18 2005

...MAIN FORECAST CHALLENGE CONCERNS POPS LATE TODAY INTO TUESDAY
   WITH APPROACHING TROUGH...

.CURRENT OBSERVATIONAL OVERVIEW...
07Z SURFACE ANALYSIS DEPICTED TROUGH OF LOW PRESSURE OVER WESTERN
NORTH DAKOTA WITH GOOD RISE/FALL COUPLET IN CONJUNCTION WITH FEATURE.
LATEST KMVX RADAR INDICATED ELEVATED ISOLATED SEVERE STORMS AFFECTING
EXTREME NORTHWEST PORTION OF CWFA WITH WARNINGS ISSUED FOR TOWNER...
RAMSEY AND CAVALIER COUNTIES. LATEST WATER VAPOR IMAGERY SHOWED GOOD
PUNCH OF 850MB WARM ADVECTION/NORTHEASTWARD ADVANCING VORTICITY MAXIMA
THE MAIN CULPRIT FOR THE CURRENT ONGOING CONVECTION.

.SHORT TERM...
PRESSED FOR TIME THIS MORNING WITH ONGOING SEVERE. EXPECT CURRENT
CONVECTION TO LIFT NORTHEAST INTO CANADA DURING THE NEXT COUPLE OF
HOURS. AS TROUGH ADVANCES EASTWARD TODAY EXPECT DEVELOPING 850MB
CAP TO INHIBIT ANY TYPE OF CONVECTIVE DEVELOPMENT. THIS EVENING
EXPECT CAP TO START TO ERODE PAVING THE WAY FOR CONVECTIVE INITIATION
IN LOW CONVERGENCE FIELD AHEAD/WITH OF TROUGH. FEEL ENOUGH INSTABILITY
/DAYTIME HEATING PRESENT FOR ISOLATED SEVERE STORMS. HAVE OPTED TO
UP HIGHS TODAY AS PROJECTED SOUNDINGS PROMOTE GOOD DEEP LAYERED
MIXING TO 850MB YIELDING AFTERNOON HIGHS IN THE LOW TO MID 80S FROM
THE CENTRAL RED RIVER VALLEY SOUTH. TONIGHT INTO TUESDAY MORNING
EXPECT TROUGH TO TRANSVERSE REGION AND EVENTUALLY SETTLE TO THE
SOUTH OF REGION BY WEDNESDAY. AS HIGH PRESSURE OVER MANITOBA
PROVINCE BUILDS SOUTHWARD. INHERITED TIMING OF TROUGH/POPS/WEATHER
GRIDS LOOKS FEASIBLE THUS WILL NOT MAKE ANY CHANGES. IN WAKE OF
TROUGH CAA SETS IN AND BRINGS DAYTIME TEMPERATURES BACK TOWARDS
NORMALITY FOR THE MIDDLE OF APRIL. WILL EXAMINE EXTENDED GRIDS AND
SEE IF ANY COLLABORATION IS NEEDED. PRESENT INDICATIONS POINT TO
LITTLE IN THE WAY OF CHANGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG
Hazardous weather outlook, Apr 18, 5:54 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
554 AM CDT MON APR 18 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181354-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
554 AM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS EVENING AND THEN CONTINUE OVERNIGHT. INSTABILITY PARAMETERS
AHEAD OF EASTWARD ADVANCING TROUGH OF LOW PRESSURE ARE MARGINAL
TO PROMOTE WIDESPREAD SEVERE WEATHER HOWEVER AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LINGERING ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA TUESDAY NONE OF THE
STORMS ARE EXPECTED TO BE SEVERE. THE REMAINDER OF THE PERIOD
LOOK QUIET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BERG

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.